For Pharmacists‎ > ‎Clinical Pearls‎ > ‎

Herb-drug interactions

posted Nov 24, 2009, 12:59 AM by DERC 藥物教育資源中心

(Originally posted on 2004-11-11)

A fatal mix concocted by intent and inattention: Herb-drug Interactions

It is widely acknowledged that many herbal medicines offer the prospect of novel and effective alternative drug therapy. It is disconcerting, however, that many herbal retailers may be guilty of selling herbal medicines without much more than a desperate hope that the herb will be safe.

Given the increasing popularity of herbal medicines, pharmacists must take herbal medicines seriously. The government legislators must pressure herbal manufacturers to provide efficacy studies to show that these drugs do work, and how, rather than just what the herbs are "good for".

If quality information on the pharmacology, pharmacokinetics and most importantly clinical efficacy and safety profile of herbal medicines are available, we could confidently advise our patients who are often taking multiple drugs.

Part of the attractiveness of herbal medicine to the general public is a somewhat naïve perception that these drugs are free of side effects and can be combined with other medicines without fear of interaction. These perceptions are often based on old lines like, "They have been in use for thousands of years", "they are natural", or "well, I have never heard of any side effects". Unfortunately, often these unscientific and superficial beliefs are reinforced by herbal retailers. In fact, many case reports of adverse outcomes with herbal remedies are well documented in medical literature or aired in the media.

A drug interaction is said to result when the effects of one drug are changed by the presence of another drug, food, drink or some environmental substance. Herbal-drug interactions have resulted in serious events, including seizure, stroke, heart attack, liver failure and death. Attention has even been drawn to the potential for herbal medicines to adversely affect fertility, the viability of a pregnancy and the growing foetus.

A recently published survey from the US showed that more that half the patients presenting to an emergency department were using some kind of complementary medicines, which often affected their emergency care.

A table of interactions is shown on the following page.

Reported cases of inappropriate labelling of a recreational herbal product highlighted the importance of quality control. Quality control problems in herbal medicines are a failure of Good Manufacturing Practice (GMP). The contributing factors include misidentification, lack of standardization, contamination, substitution, adulteration, incorrect dosage, inappropriate labelling and finally, inappropriate advertising. These could be the results of operator error or a deliberate act.

The purpose of GMP is to minimize such events. Examples of deliberate acts may include the incorporation of heavy metals and orthodox drugs into the formulation without informing the consumer by adequate labelling. For example, it has been noted that the heavy metal contents of some imported traditional Chinese medicines can reach alarming levels, such as 20,000 times the allowable level of mercury and 1,000 times the acceptable level of arsenic. Deliberate contamination with sometimes superseded Western orthodox drugs can be a problem, especially in their potential to compromise patient's existing condition. Classic examples have included undeclared phenylbutazone, know to cause agranulocytosis.

References:

  1. Moses, G. Herb-drug Interactions. Australian Pharmacists Vol. 19 No. 4 2003. 215-216.
  2. Bury RW, Fullifaw RO, Barraclough D, et al. Problem with herbal medicines. Med. J Aust 1987; 146:324-325
  3. Ries CA, Sahud MA. Agranulocytosis caused by Chinese herbal medicines. Dangers of medications containing aminopyrine and phenylbutazone. JAMA 1975; 231(4):352-355.
Comments